Acute Interstitial Nephritis
Acute interstitial nephritis is a kidney disorder. The kidneys are unable to filter waste and fluid properly because of inflammation.
Anatomy of the Kidney
Acute interstitial nephritis can be caused by:
Factors that may increase your chance of acute interstitial nephritis include:
- Drug or medication use (adults)
- Infection (children)
Acute interstitial nephritis may cause:
- Decrease in urine output
- Blood in urine
- Side or loin pain
- Swelling of the body
- Nausea and vomiting
- Loss of appetite
- Aching joints
You will be asked about your symptoms and medical history. A physical exam will be done.
Your bodily fluids and tissues may be tested. This can be done with:
- Blood Tests
- Urine tests
- Kidney biopsy—may be done before certain medications are prescribed for treatment
Images may be taken of your kidneys. This can be done with ultrasound.
Talk with your doctor about the best treatment plan for you. Treatment will depend on the cause. For example, if medications are causing acute interstitial nephritis, your doctor may stop the medication, reduce the dosage, or prescribe a different one.
Treatment options include the following:
Medications for acute interstitial nephritis may include:
- Antibiotics for bacterial infection
- Corticosteroids to reduce inflammation
Some people with interstitial nephritis need dialysis. During dialysis, a machine does the work of your kidneys by removing waste from the blood.
To help reduce your chances of acute interstitial nephritis, your doctor may suggest you avoid certain medications, such as penicillin or NSAIDs.
National Institute of Diabetes and Digestive and Kidney Diseases
National Kidney Foundation
Kidney Foundation of Canada
Acute interstitial nephritis. EBSCO DynaMed website. Available at: http://www.dynamed.com/topics/dmp~AN~T115064/Acute-interstitial-nephritis. Updated December 9, 2014. Accessed September 27, 2016.
Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis. Am Fam Physician. 2003;67(12):2527-2534.
Plakoglannis R, Nogid A. Acute interstitial nephritis associated with coadministration of vancomycin and ceftriaxone: Case series and review of the literature. Pharmacotherapy. 2007:27(10):1456-1461.
Sierra F, Suzrez M, Rey M, Vela MF. Systematic review: Proton pump inhibitor-associated acute interstitial nephritis. Aliment Pharmaco Ther. 2007:26:545-553.
Last reviewed June 2016 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.